New Mexico, 2002

Hail in New Mexico, October 23, 2002

October 23, 2002 · NWS EPZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 23, 1:20 PM MST, 6 hours 3 minutes earlier.

Area forecast discussion, Oct 23, 1:20 PM MST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
220 PM MDT WED OCT 23 2002

SYNOPSIS...
A CONTINUED UNSETTLED PATTERN WILL CONTINUE THROUGH THE WEEKEND.
WITH CLOUDS AND THE OCCASIONAL RAIN SHOWERS...OUR HIGH TEMPERATURES
WILL RUN A LITTLE BELOW NORMAL.  THEN AS WE MOVE INTO THE FIRST PART
OF NEXT WEEK WELL SEE A QUIETER WEATHER PATTERN WITH MORE SUN...BUT
TEMPERATURES WILL CONTINUE A LITTLE BELOW NORMAL.

DISCUSSION...
IN THE SHORT TERM (ABOUT 24 HOURS) THE MODELS SEEM TO BE DOING A
LITTLE BETTER.  BOTH THE ETA AND AVN SHOW DRIER AIR PUNCHING IN FROM
THE WEST OVER THE NEXT 36 HOURS. YES I KNOW WEVE BEEN ADVERTISING
THIS DRY PUSH FOR THE LAST TWO DAYS...BUT FINALLY BOTH MODELS ARE
SAYING THE SAME BASIC THING WHICH GIVES ME HOPE THAT THEY HAVE A
LITTLE BETTER HANDLE ON THINGS.  I WILL PUT IN A CHANCE FOR
THUNDERSTORMS OVERNIGHT TONIGHT BEFORE THINGS START TO DRY OUT ON
THURSDAY.  BUT BEYOND THURSDAY THE MODELS AGAIN ARE BEGINNING TO GO
OFF IN THEIR OWN DIRECTIONS.  THE MM5 AND AVN SHOW THAT LOW LEVEL
FLOW WILL SWING AROUND TO THE SOUTHEAST WHICH WOULD BRING IN SOME
MOISTURE THAT IS LURKING JUST TO OUR EAST...WHILE THE ETA KEEPS THE
LOW LEVEL FLOW FROM THE SOUTHWEST.  THE AVN SHOWS THE UPPER TROF
SWINGING ACROSS NEW MEXICO ON SATURDAY AND SUNDAY...WHILE THE
CANADIAN MODEL JUST KEEPS THE UPPER LOW TRAPPED TO OUR WEST.  SO I
HAVE A LITTLE BETTER CONFIDENCE IN THE SHORT RANGE MODELS...BUT
STILL AT THE LONGER RANGE MY CONFIDENCE IS NOT VERY HIGH.  FOR THE
SHORT TERM ILL LEAN TOWARDS THE ETA SOLUTION BUT FOR THE
EXTENDED ILL LEAN TOWARDS THE AVN ANSWER.  SO AS I SAID A SLIGHT
CHANCE TONIGHT FOR A THUNDERSTORM THEN DRIER FOR MOST OF THURSDAY
AND INTO FRIDAY...BUT LATER ON FRIDAY ILL START TO INCREASE THE
CLOUDS AGAIN AND GIVE A SLIGHT CHANCE OF RAIN STARTING FRIDAY
EVENING THROUGH SUNDAY.  ON THE BACK SIDE OF THE TROF (THAT IS IF WE
SEE THE BACK SIDE OF THE TROF) WELL BE IN A DRIER NORTHWEST FLOW
WHICH SHOULD KEEP US DRY AND SUNNY BUT ON THE COOL SIDE.  ONE OTHER
THING TO NOTE IS THE COOL AIR EAST PUSH HANGING OUT JUST TO OUR
EAST.  THIS PUSH DOESNT LOOK LIKE IT HAS MUCH PUSH LEFT SO IM NOT
INCLINED TO THINK THAT IT WILL HAVE MUCH OF IMPACT ON OUR WEATHER IN
THE SHORT TERM AND EVEN IF IT DOES MANAGE TO PUSH OVER THE MOUNTAINS
IT WILL BE SO SHALLOW THAT IT WILL PRETTY QUICKLY MODIFY.

EL PASO               BU  50/ 73/ 49/ 73/ 49  20001
LAS CRUCES            BU  43/ 71/ 42/ 71/ 42  20001
ALAMOGORDO            BU  46/ 71/ 45/ 71/ 45  20001
CLOUDCROFT            BU  35/ 52/ 32/ 52/ 34  20001
TRUTH OR CONSEQUENCES BU  45/ 71/ 44/ 71/ 44  20001
SILVER CITY           BU  41/ 66/ 40/ 66/ 40  20001
DEMING                BU  44/ 71/ 43/ 71/ 43  20001
LORDSBURG             BU  43/ 73/ 42/ 73/ 42  20001
SIERRA BLANCA         BU  48/ 71/ 47/ 71/ 47  20001

.ELP...NONE

15 BRICE

N
Hazardous weather outlook, Oct 23, 5:30 AM MST, 13 hours 53 minutes before
NMZ022>025-030>032-TXZ055-056-231430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
630 AM MDT WED OCT 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

ISOLATED SHOWERS AND A FEW THUNDERSTORMS WILL MOVE INTO THE AREA
FROM THE SOUTHWEST THIS MORNING...WITH A CONTINUING CHANCE OF
ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING EAST OF THE RIO
GRANDE. THE STORMS ARE NOT EXPECTED TO BE STRONG.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER SERVICES ARE NOT REQUIRED TODAY.

.DAYS TWO THROUGH SEVEN...

SATURDAY AND SUNDAY WILL SEE A CHANCE OF SHOWERS AND THUNDERSTORMS.
OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 23, 3:55 PM MST, 3 hours 28 minutes before
NMZ032-240000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
455 PM MDT WED OCT 23 2002

DOPPLER WEATHER RADAR HAS LOCATED A STRONG THUNDERSTORM 15 MILES
SOUTHWEST OF HATCH NEW MEXICO MOVING NORTHEAST AT 20 MILES PER
HOURS.  THIS THUNDERSTORM WILL CROSS INTERSTATE 25  BETWEEN HATCH
AND RADIUM SPRINGS WITHIN THE HOUR. THIS STORM IS CAPABLE OF
PRODUCING BRIEF LOCALLY HEAVY RAINFALL RATES OF ONE INCH PER
HOUR...HAIL TO ONE HALF INCH AND STRONG GUSTY SURFACE WINDS TO 50
MILES PER HOUR.  RESIDENTS AND MOTORISTS  ARE URGE TO USE CAUTION IN
THE PATCH OF THIS STORM AS IT MAY REACH SEVERE LEVELS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

NOVLAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sierra

When
October 23, 7:23 PM MST to 7:30 PM MST
Where
Sierra County, Caballo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.967, -107.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323030.